Minnesota, 2016

Flash Flooding and Heavy Rain in Minnesota, September 6 to 7, 2016

September 6 to 7, 2016 · NWS ARX · 5 events in 2 counties and zones

Flash flooding impacted parts of southeast Minnesota during the early morning hours of September 7th. Thunderstorms with heavy rain dumped 4 to 7 inches of rain that caused the flash flooding in Fillmore and Houston Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flash flooding impacted parts of southeast Minnesota during the early morning hours of September 7th. Thunderstorms with heavy rain dumped 4 to 7 inches of rain that caused the flash flooding in Fillmore and Houston Counties. A mudslide near Brownsville (Houston County) sent boulders tumbling down the side of a bluff and into a house causing significant damage. Numerous roads in the southern sections of Houston County had water over them prompting officials to close some of them. Flooding from Riceford Creek sent water into Steam Engine Park in Mabel (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 2:25 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 2:25 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
325 PM CDT TUE SEP 6 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Sep 6 2016

The forecast that is most tangible is the next hours and into the
overnight. The greatest potential for flooding and heavy rain has
shifted south into northeast IA, MN-IA border, and
southwest/west-central WI. This is along the outflow boundary
from earlier storms that now lies along a KMCW-KDLL line.

The air mass over IA, south of the outflow boundary, is very ripe
with instability on the order of 3000 j/kg MU/SB CAPE. 19z surface
convergence has increased in nern IA over the past hour, and this
trend should continue. Low-level moisture transport at 850 mb
will increase in the 21Z to 02Z time frame, convergent right into
northeast IA and southwest WI. Air mass is going to be a near
record early September airmass for the Upper Miss Valley: 4.5-5km
warm cloud depth and just under 2" precipitable water. The rain
axis will probably be located very close to that boundary and near
the IA/MN border into central WI, just south of I-90. This air
mass could very easily produce 4-5" in 2-3 hours, with training
echo areas seeing higher than that. This could produce major
flooding if it sets up right. The guidance is pretty close to
consensus /CAMS included/ on this axis area. One possible saving
grace appears to be a faster veer to the low-level moisture
transport seen in the RAP/NAM runs, shifting the convergent nose
east after midnight. We shall see.

Our customers and partners should prepare for potentially
damaging flooding. Nighttime always makes me uncomfortable as
people drive into water without knowing.

Have updated our messaging through the day to focus on that
region a bit more south for flooding, damaging wind, and an
isolated tornado. At 19Z...mesoanalysis of the environment showed
the boundary was weakly capped but the shear environment
supported entry-level supercell tornadoes. We are preparing to
monitor storms very closely on that boundary when they initiate.
Further north the environment is a bit more muddled and while deep
shear is there...it appears bowing segments are preferred in the
more limited CAPE environment. So, away from the boundary,
damaging wind would be a threat through early evening.

Wednesday...Tough, as so much has to happen tonight that will
affect the forecast for Wednesday. After an active overnight
across southwest WI and northeast IA, there is suggestion that
this same area could be impacted by more heavy rain with shortwave
trough support Wednesday. The latest extension hours of the 06.19Z
RAP suggest the low-level moisture convergence will shift
southeast of the area Wednesday morning with a westerly low-level wind.
The 06.18Z nam is not so rapid to scour it east and looks to
develop convergence into southwest WI again in the morning,
intensifying it during the day into sw WI. The same heavy rain air
mass is in place, but the CAPE may be much less. Experience tells
me the rain will likely push the entire mesoscale southeast toward
Highway 20, reducing the heavy rain threat Wednesday. However,
confidence is not high enough yet to back out of forecast, but it
is something to consider.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Sep 6 2016

The front becomes progressive and finally scours the soaker air
mass to our southeast by Thursday morning for a cooler less humid
day. It quickly rebounds Thursday night and Friday ahead of a
strong trough for renewed rain chances.

Friday night through Tuesday

Strong upper-level shortwave trough is forecast to move through the
Upper Midwest Friday into Saturday. Models are in much better
agreement than recent days with a broad surface low developing ahead
of the shortwave. 06.12z GFS and 06.00 ECMWF both bring strong low
to mid-level frontogenetical forcing across our area Friday night
into Saturday, providing a good chance of widespread rain showers.
CAPE appears to limited after sunset Friday evening. Saturday should
be cool and breezy, with a few light rain showers possibly lingering
across central Wisconsin as the upper-level shortwave and attendant
surface low depart the region to the east. Models continue to show
ridging through the region on Sunday ahead of a developing upper-
level longwave trough extending from Hudson Bay to the Pacific
Northwest. Both the GFS and ECMWF develop a cold front and bring it
through the Upper Midwest Monday into Tuesday, but the GFS is much
more progressive with this feature. At least scattered showers
and perhaps a few thunderstorms will be possible along and ahead
of the front, so will maintain low PoPs Monday and Tuesday for
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Sep 6 2016

The showers and thunderstorms will move back into the TAF sites
between 06.21Z AND 06.23Z...and then continue through the night.
These showers and storms will likely lower visibilities and
ceilings into the IFR/MVFR range at times. This will be especially
the case from late this afternoon into the evening. In addition to
this, there will be the threat for severe storms during this time
frame. The main threats will be damaging winds and maybe an
isolated tornado.

During the overnight and Wednesday morning, ceilings and
visibilities along and north of Interstate 90 will likely remain
IFR/MVFR.

&&

.HYDROLOGY...
Issued at 325 PM CDT Tue Sep 6 2016

Biggest concerns are over the very heavy rain air mass over the
area through Wednesday night. Flood Watch was expanded to cover
the entire forecast area. Main axis of heavy rain should
be on KMCW-KDLL region. This may hit northeast IA again and the
terrain area of sern MN, western WI.

Rivers will all be on the rise into the later week.
Believe we will be able to cancel the Flood Watch in the
northwest after the threat diminishes overnight.

&&

.ARX Watches/Warnings/Advisories...
WI...Flood Watch through late Wednesday night for WIZ054-055-061.

     Flood Watch through late Wednesday night for WIZ017-029-032>034-
     041>044-053.

MN...Flood Watch through late Wednesday night for MNZ079-086>088-
     094>096.

IA...Flood Watch through late Wednesday night for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT/HOLLAN
AVIATION...BOYNE
HYDROLOGY...BAUMGARDT
Hazardous weather outlook, Sep 6, 3:28 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT TUE SEP 6 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-072130-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
428 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT.

FOR THIS EVENING...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FLOODING. IN ADDITION...THERE WILL BE A THREAT OF LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES MAINLY SOUTH OF INTERSTATE
94.

FOR OVERNIGHT...THE MAIN THREAT WILL BE FLOODING. THE GREATEST
THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

A FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH
PER HOUR RAIN RATES WHICH COULD PRODUCE FLOODING.

THUNDERSTORM CHANCES RETURN FOR LATER THURSDAY NIGHT THROUGH
FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
RISK WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM THIS AFTERNOON INTO WEDNESDAY
EVENING. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Sep 6, 3:50 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 N MATHER              44.18N 90.30W
09/06/2016                   JUNEAU             WI   CO-OP OBSERVER

            LARGE BRANCHES DOWN

&&

SHEA
Special weather statement, Sep 6, 3:56 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT TUE SEP 6 2016

WIZ029-032>034-062300-
TREMPEALEAU-CLARK-BUFFALO-JACKSON-
456 PM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK...
NORTHWESTERN JACKSON...TREMPEALEAU AND NORTHEASTERN BUFFALO
COUNTIES...

AT 454 PM CDT...RADAR INDICATED OF LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 9 MILES NORTHEAST OF MONDOVI TO NEAR ALMA. MOVEMENT
WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  STRUM AROUND 505 PM CDT.
  OSSEO AROUND 515 PM CDT.
  ARCADIA AROUND 520 PM CDT.
  INDEPENDENCE AROUND 525 PM CDT.

LAT...LON 4484 9038 4424 9094 4423 9189 4429 9192
      4460 9164 4460 9092 4478 9092
TIME...MOT...LOC 2154Z 264DEG 35KT 4466 9152 4430 9185

JSB
Local storm report, Sep 6, 4:06 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             5 N BLAIR               44.37N 91.23W
09/06/2016  E1.00 INCH       TREMPEALEAU        WI   911 CALL CENTER

0404 PM     HAIL             BLACK RIVER FALLS       44.30N 90.85W
09/06/2016  M1.00 INCH       JACKSON            WI   CO-OP OBSERVER

            OBSERVED AT WASTE WATER TREATMENT PLANT ALONG WITH STRONG
            WINDS

0404 PM     HAIL             BLACK RIVER FALLS       44.30N 90.85W
09/06/2016  E2.00 INCH       JACKSON            WI   PUBLIC

            CHUNKS OF HAIL REPORTED WITH STRONG WINDS

0405 PM     HAIL             BLACK RIVER FALLS       44.30N 90.85W
09/06/2016  M1.00 INCH       JACKSON            WI   FIRE DEPT/RESCUE

            STRONG WINDS ALSO REPORTED BY FIRE CHIEF

0417 PM     TSTM WND DMG     BLACK RIVER FALLS       44.30N 90.85W
09/06/2016                   JACKSON            WI   AMATEUR RADIO

            TREES DOWN IN TOWN AND STREET FLOODING REPORTED

0444 PM     TSTM WND DMG     2 N MATHER              44.18N 90.30W
09/06/2016                   JUNEAU             WI   CO-OP OBSERVER

            LARGE BRANCHES DOWN

&&

SHEA
Special weather statement, Sep 6, 4:22 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT TUE SEP 6 2016

WIZ029-032>034-062315-
TREMPEALEAU-CLARK-BUFFALO-JACKSON-
522 PM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARK...
NORTHERN JACKSON...NORTHERN TREMPEALEAU AND EAST CENTRAL BUFFALO
COUNTIES...

AT 518 PM CDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR AUGUSTA TO NEAR ARCADIA. MOVEMENT WAS EAST AT
40 MPH.

HOURLY RAINFALL RATES UP TO 1 INCH AN HOUR MAY CAUSE SOME LOCALIZED
FLOODING AND MUD SLIDES. IN ADDITION...THERE WILL BE SMALL HAIL AND
WINDS IN EXCESS OF 30 MPH.

THESE STORMS WILL BE NEAR...
  OSSEO AROUND 525 PM CDT.
  PRICE AROUND 530 PM CDT.
  FAIRCHILD AROUND 535 PM CDT.
  BLAIR AROUND 540 PM CDT.
  NEILLSVILLE AND GREENWOOD AROUND 600 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE YORK...LYNN...
NORTHFIELD...MERRILLAN AND WILLARD.

LAT...LON 4426 9062 4425 9166 4460 9134 4460 9092
      4476 9092 4483 9032 4459 9031
TIME...MOT...LOC 2218Z 264DEG 35KT 4468 9120 4432 9153

JSB
Local storm report, Sep 6, 4:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT TUE SEP 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             BIG FLATS               44.11N 89.81W
09/06/2016  E1.00 INCH       ADAMS              WI   TRAINED SPOTTER

            .

&&

CJA
Local storm report, Sep 6, 5:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             ADAMS                   43.96N 89.82W
09/06/2016  M1.00 INCH       ADAMS              WI   TRAINED SPOTTER

&&

SHEA

The radar

The La Crosse radar (KARX), 39 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Houston

When
September 6, 5:05 PM CST to September 7, 7:00 AM CST
Where
Houston County, 2.12 mi ENE of Willington
Reported by
COOP Observer
Coordinates
43.560, -91.510

The COOP observer near Eitzen measured 5.35 inches of rain.

Heavy Rain, Fillmore

When
September 6, 5:20 PM CST to September 7, 5:40 AM CST
Where
Fillmore County, 1 mi E of Mabel
Reported by
COOP Observer
Coordinates
43.520, -91.760

The COOP observer in Mabel measured 4.61 inches of rain.

Heavy Rain, Houston

When
September 6, 5:20 PM CST to September 7, 6:00 AM CST
Where
Houston County, Caledonia
Reported by
COOP Observer
Coordinates
43.630, -91.500

The COOP observer in Caledonia measured 4.41 inches of rain.

Flash Flood, Fillmore

When
September 7, 5:55 AM CST to 9:00 AM CST
Where
Fillmore County, 0.51 mi ESE of Mabel to 0.6 mi ESE of Mabel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.518, -91.770

Steam Engine Park in Mabel was flooded by water from Riceford Creek.

Flash Flood, Houston

When
September 7, 5:55 AM CST to 9:15 AM CST
Where
Houston County, 1.77 mi NNW of Newhouse to 3.88 mi SSW of Newhouse
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.545, -91.729

A mudslide north of Brownsville caused boulders to tumble down the side of a bluff. One of these boulders hit a house causing considerable damage. Numerous roads in the southern sections of Houston County had water over them prompting officials to close some of them, including State Highway 16 near La Crescent. Flood waters from Winnebago Creek damaged a road in Camp Winnebago south of Caledonia and covered County Highway 5 in the extreme southern part of the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658302, 658298, 658299, 658292, 658293.